Ohio, 2020

Damaging Winds in Ohio, July 10, 2020

July 10, 2020 · NWS PBZ · 7 events in 4 counties and zones

A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds. HREF models at the time suggested a period of 1500 MUCAPE across the western counties, steep low-level lapse rates, and surface delta theta-e values approaching 20K. Flooding was likely due low shear and PWAT values near 1.5-1.8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 9:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 9:10 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1010 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Scattered thunderstorms are expected this afternoon/evening as a cold
front approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...

A cold front, currently situated in western Indiana, will continue
to advance into the Ohio River Valley later today. With another hot
day upon us (temps in the low-90s), pre-frontal storms will likely
ignite shortly after lunch. With high PW's (over 1.7 inches), steep
low and mid- level lapse rates, SBCAPE over 3000 J/kg, and DCAPE
ranging between 800 to 1000 J/kg across the region, a few storms may
produce damaging wind. The "Wind INDEX" or "WINDEX" on the latest GFS
suggests winds 50 to 65 kts may occur under these downbursts. The
Weather Prediction Center has maintained a 'Slight' risk for
excessive rain across our region; isolated areas hit hard by rain
over the last few days may be vulnerable to flash flooding (3hr FFG
near the Pittsburgh region is 1.50 to 2.00 inches).

Showers and thunderstorms will continue overnight as the center of
a low pressure system lingers over Lake Erie. By this time, storms
are expected to be non-severe due to the loss of daytime heating.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

By early Saturday morning, the low pressure system mentioned above
will swing across I-80 and morph into a weak trough. Scattered
showers will continue but thunderstorm chances will be low due heavy
cloud coverage should hinder destabilization sufficiently to keep
storm strength in check.

A brief break in precipitation is expected Saturday night, but
another shortwave dipping into the middle Ohio Valley will provide
another round of showers and thunderstorms on Sunday. A strong
shortwave and a good 850mb moisture feed may provide another soaking
rain in some locations. Warm advection will help push temperatures a
bit higher during the afternoon, into the mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Continued troughing aloft will keep rain chances and seasonable
temperatures in the forecast Sunday night and Monday. Thereafter,
troughing over western Canada will help to drive 500mb heights upward
across much of the eastern CONUS. Heat will return to our region,
with the 90 degree level likely to be breached once again in most
areas by Wednesday and Thursday. Rain chances will be limited to
mainly isolated diurnal convection.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR is expected with shower and thunderstorm potential increasing mid
to late aftn as a trough crosses the Upper Ohio Valley region.
Handled the tstm potential with VCTS, and a prob30 for the most
likely time of occurrence.

Convection will taper off through the evening as instability wanes,
though a few showers are still possible as the trough completes its
passage. MVFR cigs are then expected late tonight with low level
moisture.

.Outlook...
Periodic restriction and shra/tstm potential is expected through
Mon, especially during the aftn/eve, as a series of troughs cross the
region.

&&

.CLIMATE...
Today is expected to be the last day in the recent streak of
high temperatures of 90 degrees or higher at a few climate sites.
Here is a summary of the most-recent 90+F stretches at each site
where 90 or higher is forecast today:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016

The current forecast calls for Zanesville to only reach 89 today.
If that forecast is correct, it will end the 90+F streak at six
days. That streak length was last reached in July 2012, with the
streak actually reaching seven days and ending on July 8th that
year.

The 90+F run at Dubois ended on Tuesday, as the mercury only got
to 89.  The streak of 3 days was last matched in 2016, ending on
July 25th of that year.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 10, 3:08 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Fri Jul 10 2020

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-110815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected during the afternoon
and evening hours. A few storms may approach severe limits, with
damaging wind gusts being the primary threat. The stronger storms
will also be capable of producing heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-110815-
Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 10, 11:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1249 PM EDT Fri Jul 10 2020

OHZ041-101715-
Columbiana-
1249 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN COLUMBIANA COUNTY...

At 1249 PM EDT, a strong thunderstorm was located over Columbiana.
the storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Salem...                          Columbiana...
Lisbon...                         Leetonia...
New Waterford...                  Rogers...
Guilford Lake State Park...

LAT...LON 4090 8082 4090 8056 4079 8059 4075 8087
      4093 8090 4093 8082
TIME...MOT...LOC 1649Z 175DEG 1KT 4086 8072

The radar

The Pittsburgh radar (KPBZ), 60 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 10, 12:00 PM EST
Where
Columbiana County, 0.52 mi W of Leetonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.880, -80.760

A 911 Call Center reported a power pole down in the vicinity of Leetonia.

Thunderstorm Wind, Belmont

When
July 10, 3:20 PM EST
Where
Belmont County, 2.81 mi S of Hunter
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.910, -81.040

A local citizen reported numerous trees down and large corn stalks flattened.

Thunderstorm Wind, Noble

When
July 10, 3:32 PM EST
Where
Noble County, 0.69 mi S of Batesville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.910, -81.280

The Department of Highways reported a few trees down around Batesville area.

Thunderstorm Wind, Belmont

When
July 10, 3:35 PM EST
Where
Belmont County, Jacobsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.970, -80.900

A local citizen reported a large tree snapped in half.

Thunderstorm Wind, Columbiana

When
July 10, 4:00 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.760, -80.940

A local citizen reported a large tree down along with power lines.

Thunderstorm Wind, Columbiana

When
July 10, 4:10 PM EST
Where
Columbiana County, 1.05 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.830, -80.900

A 911 Call Center reported trees down.

Thunderstorm Wind, Jefferson

When
July 10, 4:24 PM EST
Where
Jefferson County, 0.53 mi W of Wintersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.380, -80.710

A large tree fell on a car and garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903810, 903812, 903815, 903817, 903818, 903819, 903820.